Hail, Douglas
- When
- May 25, 2:03 PM MST
- Where
- Douglas County, 0.69 mi N of Highlands Ranch
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.560, -104.970
A severe thunderstorm produced large hail, from nickel to quarter size, in Arapahoe and Douglas counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail, from nickel to quarter size, in Arapahoe and Douglas counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 25, 1:45 PM MST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 245 PM MDT Thu May 25 2023 .SHORT TERM...(This evening through Friday) Issued at 245 PM MDT Thu May 25 2023 We have a later start than yesterday, but the convective forecast for today is looking on track. Dew points are holding around 50 along the Front Range with mid 50s now around Limon. This is a little richer than earlier forecast and will support strong pulses with isolated severe hail likely. Other threats are a bit lower risk but non-zero. Highest threat remains over Elbert/Lincoln counties this evening where there may be a bit more of a wind threat and even a small chance of a tornado, but this richer air will be getting into areas just east and southeast of Denver in the late afternoon so there's an increased risk there as well. The northeast corner has cooler temperatures, but is getting fairly moist air now so there's some potential for strong convection there this evening, but it's questionable whether it will get as far as the corner of the state. It will stay fairly cloudy tonight with weaker upstream convection and still light flow aloft. Friday looks like a similar amount of moisture on the plains, though the cloud cover may restrain the convection through much of the afternoon. Ultimately there will likely be similar threats once the storms get going. The mountains start to dry a bit, so there should be less storm activity west of the Front Range. .LONG TERM...(Friday night through Thursday) Issued at 245 PM MDT Thu May 25 2023 For the extended period the CONUS will remain under the influence of a blocking pattern with a trough in the west, amplified ridge extending from the central plains to Great Lakes, and a cutoff low in the southeast. This will overall support daily afternoon chances for showers and thunderstorms, with a few strong to severe. There is a trend for lesser coverage in showers/storms than mid-week with the moisture plume shifting out of CO. The trough to the west moves slightly eastward into Saturday bringing in slightly stronger mid-level flow. This eastward progression shifts the axis of above level moisture a bit east of CO. A weak shortwave moves northeast in the flow aloft, providing additional support on top of diurnal heating to destabilize the environment into the afternoon. MLCAPE values range 1000-1500 J/kg across the plains with 0-6 km shear 25-30 kts. This will support another day of afternoon scattered showers and thunderstorms with a shot at a few strong to severe storms (marginal hail/wind) further east where the better instability and moisture is. Soundings over the urban corridor display a v-profile and sufficient DCAPE, so gusty outflow winds may be a threat. Sunday, flow aloft becomes more westerly. Another day of afternoon showers and thunderstorms. MLCAPE builds into the 1000-1500 J/kg range. Again, the plains could see a threat for a few strong/severe storms. Into early next week, there is a general consensus among ensemble guidance that a weak ridge builds in from the south. This brings weaker flow aloft back into the region. Near to just above normal moisture in the area will support at least a low chance for showers and thunderstorms in the afternoon. Temperatures remain consistent during the period with near to slightly above normal temperatures with upper 70s to low 80s for the urban corridor/plains. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1201 PM MDT Thu May 25 2023 VFR conditions will prevail through tonight. Scattered thunderstorms are expected in the Denver area between 21z-02z which will likely require instrument approaches to KDEN for a few hours and could produce a couple of wind shifts with gusts to 35 knots. && .HYDROLOGY... Issued at 245 PM MDT Thu May 25 2023 For the burn areas, a few storms with short-lived but heavy rain are expected, with the greatest threat over the foothills of Larimer and Boulder counties. There is a limited threat of flooding with impacts likely to be minor, though a heavier storm in the wrong spot could still cause a more serious flood event. Storm motions will be slow but a bit faster than yesterday, which should prevent flooding outside of the burn areas, though a period of heavy rain with up to an inch in under 30 minutes is still possible with the stronger storms. Friday's threat will be similar to today, though storm motions will likely be a little greater still. Expect a limited threat for flash flooding over the burn areas Saturday through early next week. Moisture trends down compared to mid-week decreasing overall coverage of showers and thunderstorms. Precipitable water values stay near normal in most places. Instability will be sufficient to support showers/storms with some capable of locally rainfall. For the most part, winds aloft remain on the lighter side except Saturday which will support slower storm motions. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Gimmestad LONG TERM...Mensch AVIATION...Gimmestad HYDROLOGY...Gimmestad/Mensch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1108 AM MDT Thu May 25 2023 COZ030>051-261715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1108 AM MDT Thu May 25 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop this afternoon and continue through the evening hours. A couple of the stronger storms could produce large hail around an inch in diameter, wind gusts up to 60 mph, heavy rain, and frequent lightning. A limited threat of burn area flash flooding is also forecast today, mainly over the eastern portions of the Cameron Peak burn area. The greatest threat of severe weather is over Elbert and Lincoln counties this evening where there will be more moisture. .DAYS TWO THROUGH SEVEN...Friday through Wednesday An active weather pattern will continue through the weekend, with afternoon showers and thunderstorms likely. A few strong to severe storms are possible across the plains each afternoon. Heavy rain will also be possible with some threat of burn area flash flood flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/Mensch
The Denver radar (KFTG), 44 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101347, 1101346, 1101348.